Log in
Parkinson's Movement
13,966 members12,515 posts

Problems with side effects of meds causing gambling issues?

Has anyone had any problems related to side effects from meds (ropinerole, sinemet)

causing heavy gambling, shopping ? We are now having financial problems from this ...doctor wants my husband to back off meds slowly but does not offer alternative meds for treatment of PD. Any help you can give...?Thanks,....

17 Replies
oldestnewest

It is certain that compulsive behavior is a side effect of dopamine agonist. I know of personal stories of people who have ruined their finances and been divorced only to find when they stop the dopamine agonist, the behavior stopped. It's highly, highly unlikely that Sinemet causes such behavior. It is very well documented that ropinerole does. Some data indicates that compulsive behavior from dopamine agonist is as high as 20% - one in five. That's a lot.

3 likes
Reply

Seconded. Well said and agree on all points.

He needs to taper the ropinerole but can increase the sinemet if necessary.

The doctor should have warned you to be on the lookout for behavioral changes.

It may be possible to get compensation for your financial injury, see, for example: yourlawyer.com/defective-dr...

3 likes
Reply

As far as I know, it is the dopamine agonists that cause the compulsive behavior. I realized after I stopped taking them (I tried both requip and Mirapex) that I had been shopping (and returning) compulsively and also working on one of my hobbies compulsively. I've not had any issues on carbidopa/levodopa in three years.

3 likes
Reply

It is definitely the dopa- agonist. My husband had to stop taking them as far back as 2005 when there were no warnings in the packets. It now warns you on the instructions about compulsive behaviour side effects.

1 like
Reply

The compulsive behavior was In my case was caused by the ropinerole. I was buying scratch tickets to the tune of $500 per week. The neurologist cut the daily dose of ropinerole in half from 12mg to 6mg and that did the trick. If they know the drug causes these issues why do they push the envelope and increasing the dose?

2 likes
Reply

My husband’s Dr told him people with psp vs PD can take higher doses of sinemet, and won’t have the compulsive behaviors like gambling, indicating this is a factor drs look at when diagnosing psp. Each time we go he asks about compulsive behaviors because hubby is on a high dosage of sinemet with none of these behaviors. His official diagnosis has not been changed to psp, although the dr says he is pretty sure he has it. He is currently diagnosed as atypical Parkinson’s.

Reply

Sinemet does not cause such behaviors.

Reply

I copied this from the pharmacists handout we get with his meds. It is a side effect of sinemet.

unusual strong urges (such as increased gambling, increased sexual urges),

Reply

Unfortunately that is propaganda from the dopamine agonist pushers trying to claim their meds are no worse than sinemet. For example, see jamanetwork.com/journals/ja...

"Conclusions Dopamine agonist treatment in PD is associated with 2- to 3.5-fold increased odds of having an ICD. This association represents a drug class relationship across ICDs. The association of other demographic and clinical variables with ICDs suggests a complex relationship that requires additional investigation to optimize prevention and treatment strategies."

Reply

As I said, our dr believes it does happen. My husband does not take any other Pd meds. Obviously the movement disorder dr he sees has patients who have experienced the compulsive behaviors related to sinemet, but we will let it rest here. Thanks.

Reply

Hi, My husband, at 50 was prescribed the neu pro patch. He wrote a text book in a week. This seemed productive, however, he seemed obsessed and did nothing else. Then he started gaming on the computer, up to 18 hours a day. I would go to bed and wake up the next day and he would still be on the computer. I told his doctor who took him off the Neu Pro and onto Sinemet. Things are better now, but what a nightmare, it went on for a year before doctor's believed me, he thought he was good to go...A tricky situation if sinemet is causing impulse control issues. Stay on your doctor until they find the right cocktail that won't cause these issues. Can you take over all the finances? How old is your husband? This seems to happen with younger PD patients unfortunately, causing waaay too much stress for loved ones. At least your doctor believes you, so this is a good sign.

Reply

This is a well-known adverse effect of neupro. The doc should have warned you about that at the outset rather than disbelieve you.

Reply

There once was a parkie from Spain,

who was heard to his girl to explain

I take Mirapex,

so I must have sex

again and again and again.

3 likes
Reply

Hi missebee it is not the Simamet it Is the other. My friend was on Mirapex or generic name Pramipexolate she back down on it and is OK now, Be patient u will correct it. Meanwhile make your husband hide the CC so u cannot get to it.Sorry that's all I got.

Reply

Hi,

Yes indeed, there is a fine line between OCD and all the other Dopaminergic conditions.

Ropinerole is a Dopamine agonist which stimulate Dopamine receptors, and is a feel good effect not unlike coke. I suggest (After talking with your Dr) cut back on the Ropinerole. It should stop.

1 like
Reply

Compulsive behavior is a known side effect of some Parkinson's meds. It can be gambling, sex,, drugs. Mine was gambling. I'm just starting to come to terms with it. After blowing through another $1,000 this week I joined Gamblers Anonymous . You need to be responsible and accountable for all your actions. I will succeed, you will too!

Reply

I was on Requip for 12 years. Taking 24mg a day. I did some bad stuff at work and got fired and am waiting on my case. I also charged a lot with my credit cards. I'm a Navy vet and had 11 years in the government and lost it all. My retirement funds are gone. A wrecked marriage, no job (can't work anyway), no money, waiting on my case and PD. Going to get DBS done at Georgetown University Hospital.

Reply

You may also like...